Kansas, 2005

Strong Wind in Kansas, November 12, 2005

November 12, 2005 · NWS TOP · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 12, 3:55 AM CST, 11 hours 20 minutes earlier.

Area forecast discussion, Nov 12, 3:55 AM CST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
355 AM CST SAT NOV 12 2005

.DISCUSSION...

MAIN CONCERNS ARE PRECIP/SEVERE POTENTIAL AND SURFACE WIND SPEEDS
FOR TODAY.

UPPER LOW OVER CO/NORTHERN NM WILL LIFT NORTHEAST ACROSS KS/NE
TODAY. STRONG SOUTH-SOUTHWEST 850MB WINDS OF 45 TO 50KT WERE NOTED
ON THE 8Z PROFILERS ACROSS NORTHERN OK...NORTHWARD INTO CENTRAL KS.
THE STRONG LOW-LEVEL WINDS WERE BEGINNING TO TRANSPORT DEEPER GULF
MOISTURE NORTHEAST ACROSS SOUTH CENTRAL AND EASTERN KS. UPPER 50 TO
LOWER 60 DEWPOINTS WERE NOTED ACROSS NORTH CENTRAL OK AND SOUTH
CENTRAL KS. MID 50 DEW POINTS WERE AS FAR NORTH AS THE WESTERN
COUNTIES OF THE CWA. SCATTERED SHOWERS WERE FORMING ALONG AND JUST
EAST OF THE MOIST AXIS...THOUGH ISENTROPIC UPGLIDE DOES NOT LOOK TOO
IMPRESSIVE. I PLACED SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS
FOR THE MORNING HOURS ACROSS THE CWA. BEST CHANCES FOR PRECIP EARLY
THIS MORNING WILL OCCUR ACROSS THE WESTERN AND CENTRAL COUNTIES. THE
SHOWERS MAY MAKE IT EAST INTO THE EASTERN COUNTIES OF THE CWA AFTER
15Z AND SHIFT EAST OF THE CWA BY NOON. AS THE 5H TROUGH LIFTS
NORTHEAST INTO SOUTHEAST NE...WELL PROBABLY SEE THE 700MB DRY SLOT
PUNCH NORTHEAST ACROSS THE CWA THIS AFTERNOON. SKIES WILL BECOME
PARTLY TO MOSTLY SUNNY FROM WEST TO EAST DURING THE LATE MORNING AND
EARLY AFTERNOON HOURS. IT LOOKS WINDY ACROSS MOST OF THE CWA TODAY.
EARLY THIS MORNING THE WESTERN COUNTIES OF THE CWA MAY APPROACH 30
MPH SUSTAINED WINDS SPEEDS FOR A COUPLE HOURS LATE THIS MORNING. AS
THE 5H TROUGH MOVES EAST THE STRONGER 850MB WINDS WILL SHIFT EAST
ACROSS THE EASTERN COUNTIES OF THE CWA. SOUTHWEST WINDS MAY REACH
THE 25 TO 30 MPH RANGE THIS AFTERNOON ACROSS THE EASTERN COUNTIES.
KFOE AND KEMP MAY FLIRT WITH WIND ADVISORY CRITERIA FOR A FEW HOURS
THIS AFTERNOON. I DID NOT ISSUE A WIND ADVISORY DUE TO UNCERTAINTY
IN CLOUD COVER THIS MORNING WHICH WOULD LIMIT DEEPER BOUNDARY LAYER
MIXING. THE GFS SHOWS THE DEEPER MOISTURE FARTHER WEST ACROSS THE
EASTERN COUNTIES OF THE CWA...THEREFORE CONVERGENCE AHEAD OF THE
PACIFIC FRONT/SURFACE TROUGH COMBINED WITH QG FORCING AHEAD OF THE
5H WAVE SHOULD PROVIDE ENOUGH LIFT FOR MOIST AIR PARCELS TO BREAK
THE CAPPING INVERSION THIS AFTERNOON. IF WE DO CLEAR OUT THIS
AFTERNOON SURFACE HEATING WILL INCREASE MLCAPES AOA 1200 J/KG...AND
COMBINED WITH MODERATE VERTICAL WINDSHAR WE COULD SEE SEVERE
THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THE PACIFIC FRONT/SFC
TROUGH THIS AFTERNOON GENERALLY ALONG AND EAST OF AN EMPORIA TO
PAXICO TO MARYSVILLE LINE. LOW-LEVEL WINDS WILL BE VEERED SO THE
TORNADO THREAT WILL BE LOW. FAST STORM MOTIONS OF GREATER THAN 35
MPH...AND STRONG SOUTHWEST WINDS OF 45-55 MPH AT THE 2-4 KFT LAYER
COULD CAUSE DAMAGING THUNDERSTORM DOWNDRAFT TO DEVELOP. A ROTATING
STORM UPDRAFT MAY PRODUCE QUARTER SIZE HAIL AS WELL. THE 5H TROUGH
OVER EASTERN NE/KS WILL LIFT NORTHEAST AND PHASE WITH A NORTHERN
STREAM 5H TROUGH ACROSS THE UPPER MS RIVER VALLEY. THE LOW-LEVEL CAA
ON THE BACK SIDE OF THE 5H TROUGH WILL CAUSE A SFC RIDGE TO BUILD
SOUTH ACROSS KS BRINGING A COOLER AND DRIER AIRMASS SOUTH. HIGH
TEMPERATURES ON SUNDAY WILL BE IN THE UPPER 50S TO LOWER 60S.

ANOTHER 5H TROUGH WILL MOVE ON SHORE ACROSS THE PACIFIC NORTHWEST
AND DIG SOUTHEAST INTO THE NORTHERN AND CENTRAL PLAINS LATE MONDAY.
AS THE 5H TROUGH DIGS SOUTHEAST IT WILL AMPLIFY AND CAUSE A STRONG
COLD FRONT TO MOVE SOUTH ACROSS EASTERN KS MONDAY EVENING/MONDAY
NIGHT. THERE MAY BE ENOUGH LIFT AND RESIDUAL MOISTURE FOR LIGHT RAIN
SHOWERS ON MONDAY. MONDAY HIGHS MAY WARM INTO THE 60S BUT A BIG COOL
DOWN WILL OCCUR ON TUESDAY AS STRONG LOW-LEVEL CAA BUILDS A 1040 MB
RIDGE SOUTHEAST ACROSS THE WESTERN HIGH PLAINS. HIGH TEMPERATURES ON
TUESDAY WILL STRUGGLE TO REACH THE LOWER TO MID 40S. IT WILL FEEL
EVEN COLDER WITH STRONG NORTH WINDS OF 15 TO 25 MPH. WELL SLOWLY
WARM UP THROUGH THE END OF THE WEEK AS THE CENTER OF THE COLD
SURFACE RIDGE SHIFTS EAST. THE FLOW WILL BECOME MORE ZONAL AND HIGH
TEMPERATURES SHOULD MODERATE INTO THE UPPER 50S TO LOWER 60S BY NEXT
FRIDAY.

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Nov 12, 2:14 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
214 PM CST SAT NOV 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-132015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
214 PM CST SAT NOV 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH TO SOUTHWEST WINDS OF 25 TO 35 WITH GUSTS OVER 45 MPH ARE
EXPECTED THIS AFTERNOON ALONG AND EAST OF A LINE FROM ABILENE TO
MARYSVILLE...WHERE A WIND ADVISORY IS IN EFFECT THE REST OF THE
AFTERNOON. WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE
EXPECTED WEST OF THIS LINE. THE GUSTY WINDS CAN MAKE DRIVING
DIFFICULT...ESPECIALLY DRIVERS OF HIGH- PROFILE VEHICLES.

SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON HOURS FOR
LOCATIONS ALONG AND EAST OF A LAWRENCE TO GARNETT LINE. DAMAGING
STRAIGHT LINE WINDS AND QUARTER SIZE HAIL WILL BE THE MAIN HAZARDS
FROM ANY SEVERE THUNDERSTORM...ALTHOUGH AN ISOLATED TORNADO CAN
NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OVER A SMALL PART OF EAST
CENTRAL KANSAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Douglas

When
November 12, 3:15 PM CST
Where
Douglas forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

The strong winds toppled a tree in Lawrence. The tree fell on a house damaging the gutter and roof. The gust was measured at the Lawrence airport but could have been nearly 50 knots in the city where the tree fell.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480313.